What is an Opioid?
Prescription opioids can be used to treat moderate-to-severe pain and are often prescribed following surgery or injury, or for health conditions such as cancer. In recent years, there has been a dramatic increase in the acceptance and use of prescription opioids for the treatment of chronic, non-cancer pain, such as back pain or osteoarthritis, despite serious risks and the lack of evidence about their long-term effectiveness.
In addition to the serious risks of addiction, abuse, and overdose, the use of prescription opioids can have a number of side effects, even when taken as directed:
- Tolerance—meaning you might need to take more of the medication for the same pain relief
- Physical dependence—meaning you have symptoms of withdrawal when the medication is stopped
- Increased sensitivity to pain
- Nausea, vomiting, and dry mouth
- Sleepiness and dizziness
- Low levels of testosterone can result in lower sex drive, energy, and strength
- Itching and sweating
How to recognize an overdose:
Recognizing an opioid overdose can be difficult. If you aren’t sure, it is best to treat the situation like an overdose—you could save a life. Call 911 or seek medical care for the individual. Do not leave the person alone. Signs of an overdose may include:
- Small, constricted “pinpoint pupils”
- Falling asleep or loss of consciousness
- Slow, shallow breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
DO’S and DON’TS when responding to OPIOID overdose:
DO attend to the person’s breathing and cardiovascular support needs by administering oxygen or performing rescue breathing and/or chest compressions.
DO administer naloxone and utilize a second dose, if no response to the first dose.
DO put the person in the “recovery position” on the side, if you must leave the person unattended for any reason.
DO stay with the person and keep the person warm.
DON’T slap or forcefully try to stimulate the person; it will only cause further injury. If you cannot wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, the person may be unconscious.
DON’T put the person into a cold bath or shower. This increases the risk of falling, drowning, or going into shock.
DON’T inject the person with any substance (e.g., saltwater, milk, stimulants). The only safe and appropriate treatment is naloxone.
DON’T try to make the person vomit drugs that may have been swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury.
NOTE: All naloxone products have an expiration date, so it is important to check the expiration date and obtain replacement naloxone as needed.
The National Drug Helpline is a 24/7 opioid helpline that provides free and confidential information to individuals and families battling opioid addiction. Call to learn more about treatment options in your area and get answers to your questions about opioid use and addiction.
SAMHSA 1-800-662-HELP (4357)
IF THIS IS AN EMERGENCY, PLEASE DIAL 911.